Skip to content
BY-NC-ND 3.0 license Open Access Published by De Gruyter Open Access December 5, 2016

Applications of the ‘Ham Sandwich Theorem’ to Eigenvalues of the Laplacian

  • Kei Funano


We apply Gromov’s ham sandwich method to get: (1) domain monotonicity (up to a multiplicative constant factor); (2) reverse domain monotonicity (up to a multiplicative constant factor); and (3) universal inequalities for Neumann eigenvalues of the Laplacian on bounded convex domains in Euclidean space.


[1] M. S. Ashbaugh and R. D. Benguria, Isoperimetric inequalities for eigenvalues of the Laplacian. Spectral theory and mathematical physics: a Festschrift in honor of Barry Simon’s 60th birthday, 105–139, Proc. Sympos. PureMath., 76, Part 1, Amer. Math. Soc., Providence, RI, 2007. [2] T. Beck, B. Hanin, and S. Hughes, Nodal Sets of Smooth Functions with Finite Vanishing Order, preprint. Available online at [3] P. Buser, On Cheeger’s inequality λ1 ≥ h2/4. Geometry of the Laplace operator (Proc. Sympos. Pure Math., Univ. Hawaii, Honolulu, Hawaii, 1979), pp. 29–77, Proc. Sympos. Pure Math., XXXVI, Amer. Math. Soc., Providence, R.I., 1980. [4] P. Buser, A note on the isoperimetric constant. Ann. Sci. E’cole Norm. Sup. (4) 15, no. 2, 213–230, 1982. [5] I. Chavel, Eigenvalues in Riemannian geometry. Including a chapter by Burton Randol. With an appendix by Jozef Dodziuk. Pure and Applied Mathematics, 115. Academic Press, Inc., Orlando, FL, 1984. [6] S. Y. Cheng, Eigenvalue comparison theorems and its geometric applications. Math. Z. 143 (1975), no. 3, 289–297. [7] S. Y. Cheng and P. Li, Heat kernel estimates and lower bound of eigenvalues. Comment.Math. Helv. 56 (1981), no. 3, 327–338. [8] F. R. K. Chung, A. Grigor’yan, and S.-T. Yau, Upper bounds for eigenvalues of the discrete and continuous Laplace operators, Advances in Mathematics 117. 65–178, 1996. [9] F. R. K. Chung, A. Grigor’yan, and S.-T. Yau, Eigenvalues and diameters for manifolds and graphs, Tsing Hua lectures on geometry & analysis (Hsinchu, 1990–1991), 79–105, Int. Press, Cambridge, MA, 1997. [10] H. Federer-W. H. Fleming, Normal and integral currents. Ann. of Math. (2) 72 (1960), 458–520. [11] K. Funano, Eigenvalues of Laplacian and multi-way isoperimetric constants on weighted Riemannian manifolds, preprint. Available online at [12] K. Funano, Estimates of eigenvalues of Laplacian by a reduced number of subsets, to appear in Israel J.Math. Available online at [13] M. Gromov, Metric structures for Riemannian and non-Riemannian spaces, Based on the 1981 French original, With appendices by M. Katz, P. Pansu and S. Semmes. Translated from the French by Sean Michael Bates. Progress in Mathematics, 152. Birkhäuser Boston, Inc., Boston, MA, 1999. [14] M. Gromov and V. D. Milman, A topological application of the isoperimetric inequality, Amer. J. Math. 105. no. 4, 843–854, 1983. [15] O. Guédon, Kahane-Khinchine type inequalities for negative exponent. Mathematika 46 (1999), no. 1, 165–173. [16] R. Kannan, L. Lovasz, and M. Simonovits, Isoperimetric problems for convex bodies and a localization lemma. Discrete Comput. Geom. 13 (1995), no. 3-4, 541–559. [17] P. Kröger, On upper bounds for high order Neumann eigenvalues of convex domains in Euclidean space. (English summary) Proc. Amer. Math. Soc. 127 (1999), no. 6, 1665–1669. [18] M. Ledoux, Spectral gap, logarithmic Sobolev constant, and geometric bounds. Surveys in differential geometry. Vol. IX, 219– 240, Surv. Differ. Geom., IX, Int. Press, Somerville, MA, 2004. [19] S. Liu, An optimal dimension-free upper bound for eigenvalue ratios, preprint. Available online at 2213. [20] J. Matoušek, Using the Borsuk-Ulam theorem. Lectures on topological methods in combinatorics and geometry. Written in cooperation with Anders Björner and Günter M. Ziegler. Universitext. Springer-Verlag, Berlin, 2003. [21] V. G. Maz’ja, Sobolev spaces. Translated from the Russian by T. O. Shaposhnikova. Springer Series in Soviet Mathematics. Springer-Verlag, Berlin, 1985. [22] E. Milman, On the role of convexity in isoperimetry, spectral gap and concentration. Invent. Math. 177 (2009), no. 1, 1–43. [23] E. Milman, Isoperimetric bounds on convex manifolds. Concentration, functional inequalities and isoperimetry, 195–208, Contemp. Math., 545, Amer. Math. Soc., Providence, RI, 2011. [24] L. E. Payne, G. Pólya, and H. F. Weinberger, Sur le quotient de deux fréquences propres consécutives, C. R. Acad. Sci. Paris 241 (1955), 917–919. [25] L. E. Payne, G. Pólya, and H. F. Weinberger, On the ratio of consecutive eigenvalues, J. Math. and Phys. 35 (1956), 289–298. [26] R. Schoen and S.-T. Yau, Lectures on differential geometry. Lecture notes prepared by Wei Yue Ding, Kung Ching Chang [Gong Qing Zhang], Jia Qing Zhong and Yi Chao Xu. Translated from the Chinese by Ding and S. Y. Cheng. Preface translated from the Chinese by Kaising Tso. Conference Proceedings and Lecture Notes in Geometry and Topology, I. International Press, Cambridge, MA, 1994. [27] S. Sodin, An isoperimetric inequality on the `p balls. (English, French summary) Ann. Inst. Henri Poincare Probab. Stat. 44 (2008), no. 2, 362–373. [28] S. Stein, The symmetry function in a convex body. Pacific J. Math. 6 (1956), 145–148. [29] A. H. Stone and J. W. Tukey, Generalized “sandwich” theorems. Duke Math. J. 9, (1942). 356–359. Search in Google Scholar

Received: 2016-9-19
Accepted: 2016-11-18
Published Online: 2016-12-5

© 2016 Kei Funano

This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License.

Downloaded on 21.3.2023 from
Scroll Up Arrow